High Wind, Custer
- When
- December 15, 12:53 PM CST to 2:00 PM CST
- Where
- Custer forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
A very strong cold front pushing through western Nebraska around sunrise produced sustained northwest winds of 35 to 45 mph with gusts from 45 to 55 mph across the area much of the day. The persistent strong winds damaged a home being built on the hills north of the Platte River valley approximately 4 miles east of North Platte.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A very strong cold front pushing through western Nebraska around sunrise produced sustained northwest winds of 35 to 45 mph with gusts from 45 to 55 mph across the area much of the day. The persistent strong winds damaged a home being built on the hills north of the Platte River valley approximately 4 miles east of North Platte.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 15, 11:48 AM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1148 AM CST MON DEC 15 2003 ZONES AND GRIDS UPDATED TO ACCOUNT FOR STRONGER WINDS ACROSS THE FORECAST AREA TO HIGH WIND CRITERIA AS SNOW AMOUNTS WILL BE LESS AND NOT AS SIGNIFICANT. CURRENT OBSERVATIONS SHOWING WIND GUSTS TO 50 MPH IN SEVERAL LOCATIONS AND EXPECTED TO REMAIN STRONG INTO THE EVENING. && .LBF...HIGH WIND WARNING TILL 8 PM CST...ZONES 004>010-022>029- 035>038-056>059-069>071-094 KECK PREVIOUS DISCUSSION.......... ...FORECAST CHALLENGE IS SYSTEM IMPACTING TODAY... .DISCUSSION... MODELS IN GOOD AGREEMENT IN TODAYS SYSTEM IN RESPECT TO SURFACE LOCATION AND TIMING...HOWEVER GFS HAS BETTER LIFT (OMEGA, FRONTOGENESIS) RESULTING IN MORE PRECIPITATION REACHING THE GROUND. ETA ON THE OTHER HAND HAS LIMITED MOISTURE AND LIFT...RESULTING IN LITTLE TO NO PRECIPITATION ACROSS FORECAST AREA. AS TREND HAS BEEN WITH THE LAST FEW SYSTEMS THE ETA HAS UNDER DONE PRECIP AND THE GFS HAS OVER DONE IT. HAVE USED A BLEND BETWEEN THE TWO WITH GENERALLY AROUND AN INCH (ISOLATED TWO POSSIBLE). SNOWFALL IS NOT THE GREATEST CONCERN TODAY AT THIS POINT. COLD FRONT CURRENTLY ENTERING THE EASTERN FORECAST AREA AND WILL TREK ACROSS THE AREA QUICKLY. BEHIND THE FRONT 850 MB WINDS INCREASE TO AROUND 50 KNOTS. AS AFTERNOON MIXING INCREASES EXPECT A GOOD PORTION OF WINDS MIX DOWN TO THE SURFACE. RESULTING WINDS EXPECTED TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45. THE COMBINATION OF STRONG WINDS AND SNOW HAVE PROMPTED TO CONTINUE THE WINTER WEATHER ADVISORY. SNOW FALL WILL NOT MEET ADVISORY CRITERIA HOWEVER THE COMBINATION OF THE STRONG WINDS WILL REDUCE VISIBILITIES AT TIMES ALONG WITH CREATING A TRAVEL HAZARDS. WILL HAVE THE DAY CREW WATCH WINDS AS SOME AREAS COME CLOSE TO HIGH WIND WARNING CRITERIA...ALTHOUGH EXPECT TO BE JUST UNDER THE SUSTAINED 40 KNOTS. SYSTEM PROGRESSES TOWARD THE GREAT LAKES BY TUESDAY HOWEVER WINDS STILL ON THE STRONG SIDE FOR TUESDAY AFTERNOON. PATTERN THEN SHIFTS TO WEAK 500 MB RIDGE BUILDING ACROSS THE THE WESTERN CONUS FOR THE REST OF THE WEEK KEEPING THE CENTRAL PLAINS DRY AND MILD INTO NEXT WEEKEND. && .LBF WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY IN EFFECT FOR MONDAY ZONES 004>010-022>029-035>038-056>059-069>071- 094 MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1130 AM CST MON DEC 15 2003 NEZ004>010-022>029-035>038-056>059-069>071-094-171130- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 427 AM CST MON DEC 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING HAS BEEN ISSUED TODAY UNTIL 8 PM CST (7 PM MST) ACROSS ALL OF THE OUTLOOK AREA AND IS REPLACING THE WINTER WEATHER ADVISORY ALTHOUGH LIGHT SNOW IS STILL POSSIBLE ACROSS THE OUTLOOK AREA. WINDS JUST ABOVE THE GROUND ARE OVER 60 MPH AND THIS COULD BE TRANSPORTED DOWN TO THE GROUND AND PROVIDE HAZARDOUS DRIVING CONDITIONS ESPECIALLY TO HIGH PROFILE VEHICLES TRAVELING ON EAST...WEST BOUND HIGHWAYS. SUSTAINED SURFACE WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS NEAR 60 MPH ARE EXPECTED ACROSS THE OUTLOOK AREA. WINDS WILL BEGIN TO DIE DOWN THROUGHOUT THE NIGHT AS THE COLD FRONT WHICH HAS BROUGHT THESE WINDS MOVES FURTHER AWAY FROM THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... FOR WIND REPORTS PLEASE CONTACT YOUR LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE CAB
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331903, 5331905, 5331906, 5331904.